Facebook Pixel

What is the "normal" level for an AC1 test when you have PCOS?

By December 2, 2009 - 9:51pm
Rate This

I was taking 500 mg twice per day of Metformin. I went and had an AC1 test done and it came back at 6.3. So, they increased my medicine to 1000mg twice per day. I don't feel well and I am thinking I am being over medicated. I would really like a second opinion. Thanks!

Add a Comment7 Comments

EmpowHER Guest

Here is an article making it clear http://borderlinediabetes.blogspot.com/2011/02/normal-ac1-levels-depends-on-who-you.html

February 7, 2011 - 12:38pm

Hi Candygidds,

I am glad you are seeking a second opinion as it does sound like quite a jump. You may also want to consider consulting with a qualified Naturopathic Physician in your area, www.naturopathic.org.

December 5, 2009 - 10:19pm
(reply to drtenney)

Thank you to both of you for your comments. The new doctor agreed that I should not be taking that amount and actually told me the next step for a PCOS patient is to take Spirolactonate (not the right spelling I am sure). It is a diaretic(spelling again). He said that they have discovered that it is helping with PCOS. So, this is the new adventure as well as Bariatric surgery. I have got to get the weight off and everything I am trying is not working and I am going to have to take a big jump now. Thanks again and I am going to look up the website that was provided as well. Thanks again!

December 8, 2009 - 10:37am
(reply to candygidds)

I am glad that you found the previous posts so helpful, and also happy to read that you are in such a good frame-of-mind that you are seeing weight loss and bariatric surgery as an "adventure"...I hope you keep this positive mental attitude going!

Be sure to read EmpowHER's Bariatric Surgery page, as there are medical experts on video talking about the procedure, as well as women who share their experiences.

Let us know if we can help any further, and I do think you are on the right track---weight loss to a healthy weight seems to be a major (if not the number one) factor in the treatment of PCOS.

December 8, 2009 - 3:05pm

I have PCOS and this is why I have been taking the Metformin. I haven't been diagnosed as actually being diabetic. I have been taking 500mg 2/day for 3 or 4 years now. As for the side effects above...I did have the majority of them for the last 2 to 3 weeks when they increased the meds to 1000mg 2/day. So, I am going to see a new doctor on Monday and will hopefully be able to get it all figured out.
If I am barely above the high norm...it doesn't make sense to double my medication. Thank you so much for answering and for your help.

December 4, 2009 - 6:16pm
(reply to candygidds)


I'm really happy you're going to see a new doctor today. Please let us know what happens. I will be very interested to find out.

December 7, 2009 - 9:22am


Can I ask you a few questions? I am interested how long you have been diabetic and if your blood sugar has been trending upward?

I ask because you are just slightly above the high end of the "normal" range at 6.3, but it may be worrisome to your doctors if it took a big jump or if it has been trending upward and they want to halt the trend.

In most labs, the normal range is 4-5.9 %, according to MedicineNet.com. In poorly controlled diabetes, its 8.0% or above, and in well controlled patients it's less than 7.0%.

The American Diabetes Association currently recommends an A1c goal of less than 7.0%, while other groups such as the American Association of Clinical Endocrinologists recommend a goal of less than 6.5%.

You mentioned that you haven't been feeling well on the higher dose of Metformin. I wanted to give you a list of side effects of the drug so you could compare your symptoms. This is from drugs.com:

"Get emergency medical help if you have any of these symptoms of lactic acidosis: weakness, increasing sleepiness, slow heart rate, cold feeling, muscle pain, shortness of breath, stomach pain, feeling light-headed, and fainting. Stop using metformin and get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

"Call your doctor at once if you have any of these serious side effects:
--feeling short of breath, even with mild exertion;
--swelling or rapid weight gain; or
--fever, chills, body aches, flu symptoms.
--Less serious side effects may include:
--headache or muscle pain;
--weakness; or
--mild nausea, vomiting, diarrhea, gas, stomach pain.

Does this information help?

December 3, 2009 - 9:33am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.